Cold/Wind Chill, Winnebago
- When
- January 19, 5:00 AM CST to 1:00 PM CST
- Where
- Winnebago forecast zone
- Reported by
- ASOS
- Coordinates
- 42.336, -89.161 (the zone’s center; the record gives no point)
Very cold air moved across northern Illinois during the morning of January 19th and continued into the early afternoon. Wind chills 25 below zero were common across northern Illinois with a few locations across northwest Illinois in the 25 below to 30 below zero range.
Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Very cold air moved across northern Illinois during the morning of January 19th and continued into the early afternoon. Wind chills 25 below zero were common across northern Illinois with a few locations across northwest Illinois in the 25 below to 30 below zero range.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jan 19, 4:18 AM CST, 42 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
418 AM CST Mon Jan 19 2026
.KEY MESSAGES...
- Scattered snow showers and areas of blowing snow this morning.
- Bitterly cold conditions this morning with wind chills 20
below to 25 below zero. Then continued very cold through
Tuesday morning.
- A clipper system is expected to bring accumulating snow to
parts of the area Tuesday night into Wednesday morning,
especially for areas north of I-80.
- Two cold fronts, Wednesday night and Thursday night, may each
bring a period of light snow or snow showers.
- Another period of bitterly cold temperatures is possible
Thursday night into this weekend.
&&
.DISCUSSION...
Issued at 300 AM CST Mon Jan 19 2026
The arctic front has pushed through the cwa and with its
arrival were heavy snow showers with continued scattered snow
showers across parts of the Chicago metro area. While these are
expected to continue to slowly shift southeast and weaken
through daybreak, upstream obs show many locations reporting
2-5sm vis with snow showers/flurries and likely continued
blowing snow. Planning to have scattered snow showers and areas
of blowing snow this morning and with flurries possibly
continuing all day. Northwest winds gusting as high as 40 mph
through daybreak will begin to slowly diminish later this
morning into this afternoon.
Current precip and cloud cover has slowed the temp drop
slightly early this morning but expected low temps in the low
single digits for much of the area, a few degrees below zero
across the northwest cwa still appear on track, with the low
temps perhaps occurring after sunrise. Combined with the winds,
wind chills in the 20 below to 25 below zero range still on
track and no changes planned to the cold weather advisory. High
temps today will struggle back into the mid/upper single digits,
perhaps low teens across the south. Wind chills will remain
below zero through Tuesday morning. Similar low temps are
expected Tuesday morning, low single digits, near zero in the
northwest cwa, but with much lower winds, wind chills Tuesday
morning look to be in the 5 below to 10 below zero range.
There is another weak wave moving across the area this evening
that the models remain dry with. Expect an increase in cloud
cover and there is the potential for some flurries, maybe a few
snow showers with this wave, but confidence too low to include
mention at this time. A fast moving area of high pressure will
then cross the area Tuesday morning.
The models have remained in overall good agreement with a
clipper moving across the region Tuesday night into Wednesday
morning. Though the most recent trend is for this system to
arrive sooner with snow spreading across northwest IL Tuesday
evening and then across much of northern IL, north of I-80 after
midnight. Blended guidance has increased considerably, now well
into the 80% range and qpf is now trending in the 0.10 to 0.15
range across far northern IL. As a result, a swath of 2-3 inches
is possible near the IL/WI state line with amounts lowering
further south with perhaps a rather sharp cutoff to the southern
edge of the snow. While most of the falling snow could be done
by the Wednesday morning rush hour, untreated roads will likely
be snow covered for the commute.
A cold front is then expected to move across the area Wednesday
evening, possibly into early Thursday morning. While not as
strong as the cold front this morning, there could be another
period of light snow or snow showers associated with this cold
front. In between the clipper Tuesday night and this cold
front Wednesday night, high temps Wednesday may briefly
moderate in the upper 20s north to possibly lower/mid 30s south.
The models and their ensembles have taken a turn to much colder
and drier for late week into this weekend. Still several days
away but the arctic high pressure building across the northern
Plains and Great Lakes region Thursday night into Friday may
send another strong arctic cold front across the area Thursday
afternoon or Thursday evening and another period of snow or
snow showers would be possible if this materializes.
Blended guidance is now significantly colder for Thursday night
into Saturday with subzero lows areawide Saturday morning with
wind chills in the 20 below to 30 below zero range. While there
is increasing confidence for this, confidence is still low for
these specifics and there is still quite a bit of uncertainty
for this weekend into early next week. cms
&&
.AVIATION /06Z TAFS THROUGH 12Z TUESDAY/...
Issued at 1105 PM CST Sun Jan 18 2026
Aviation messages:
- Arctic front moves across the terminals through 07-09z with
strong northwest wind shift and gusts around 30-35 kts.
- Scattered wind-whipped snow showers expected as the front
passes. Threat for localized sharp vsby reductions and quick
additional accumulations near a half inch.
- MVFR cigs and intermittent snow showers/flurries through the
night and likely through midday Monday.
- Low confidence on return to VFR conditions Monday afternoon.
Small chance for flurries/light snow Monday afternoon and
evening.
A strong arctic cold front will be pushing through the Chicago-
area terminals through 07-09z resulting in increasing
northwesterly winds gusting around 30-35 kts. Accompanying the
front will be an area of scattered wind-whipped snow showers,
the most robust of which are resulting in sharp but brief vsby
reductions down to around a half mile, gusts up to 45 mph, and a
quick half inch or so of snow accumulation. Coverage of these
showers is such that the most intense portions may not directly
impact the airfields, but is sufficient to justify TEMPO groups
with IFR vsbys.
Once this activity passes, light snow showers/flurries will likely
persist intermittently through much of Monday morning with
periods of 4-5 sm vsbys possible as the arctic airmass settles
overhead. While there is some potential for BLSN, given the
limited snowpack and snowfall from earlier this evening,
confidence in prevailing BLSN at the terminals was too low to
include in the TAFs.
VFR cigs may return sometime Monday afternoon, although confidence
in this is low, with some potential that MVFR cigs just linger
through the afternoon and evening. Winds will remain blustery
through Monday evening but will gradually diminish with time. There
is a small potential for another period of flurries late Monday
afternoon and evening, but the main signal for this remains north of
the Wisconsin state line, with no mention in the current TAFs.
Carlaw
&&
.MARINE...
Issued at 418 AM CST Mon Jan 19 2026
No changes to the gale warning or heavy freezing spray warning.
Gale force winds have been slow to arrive across portions of the
IL nearshore waters early this morning, but a period of gale
force winds is still expected, which will then diminish to 30 kt
this afternoon. Gales across the IN nearshore waters will slowly
diminish through the afternoon and to 30 kt mid/late afternoon.
The strong winds combined with the high waves will allow for
freezing spray, which is expected to be heavy across portions of
the IN nearshore waters, mainly east of Gary, IN. This heavy
freezing spray potential will persist into this evening with
winds to 30 kt still expected. cms
&&
.HYDROLOGY...
Issued at 126 PM CST Sun Jan 18 2026
Area hydrographs and ice spotter reports confirm that ice
continues to develop and spread across areal rivers. Localized ice
jams are already present along the Rock and Des Plaines rivers.
Continued cold temperatures tonight and Tuesday will cause ice
to continue growing.
After a brief warm-up in temperatures to above 20 degrees on
Wednesday, another push of bitterly cold temperatures may arrive
as early as Friday. As a result, the threat for ice jams
including localized flooding will increase further toward the
end of the week.
- NWS Chicago
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Cold Weather Advisory until noon CST today for ILZ003-ILZ004-
ILZ005-ILZ006-ILZ008-ILZ010-ILZ011-ILZ012-ILZ013-ILZ019-
ILZ020-ILZ021-ILZ023-ILZ032-ILZ033-ILZ039-ILZ103-ILZ104-
ILZ105-ILZ106-ILZ107-ILZ108.
IN...Cold Weather Advisory until noon CST /1 PM EST/ today for
INZ001-INZ002-INZ010-INZ011-INZ019.
LM...Gale Warning until noon CST today for Winthrop Harbor IL to
Gary IN.
Gale Warning until 3 PM CST this afternoon for Gary to Burns
Harbor IN-Burns Harbor to Michigan City IN.
Heavy Freezing Spray Warning until 9 PM CST this evening for
Gary to Burns Harbor IN-Burns Harbor to Michigan City IN.
&&
Visit us at weather.gov/chicagoHazardous Weather Outlook National Weather Service Chicago/Romeoville IL 358 AM CST Mon Jan 19 2026 ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002- 010-011-019-201000- Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage- La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford- Northern Cook-Central Cook-Southern Cook-Northern Will- Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton- 358 AM CST Mon Jan 19 2026 /458 AM EST Mon Jan 19 2026/ This Hazardous Weather Outlook is for portions of north central Illinois...northeast Illinois and northwest Indiana. .DAY ONE...Today and Tonight. Weather hazards expected... Elevated Excessive Cold Risk This Morning. Limited Snow Risk This Morning. DISCUSSION... Scattered snow showers and areas of blowing snow are expected across much of the area this morning, which will reduce visibility and cause locally hazardous travel conditions. Wind chills of 20 below to 25 below zero will continue this morning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Tuesday Morning... Limited Excessive Cold Risk. Tuesday Night... Limited Snow Risk. Thursday Night... Limited Excessive Cold Risk. Friday through Sunday... Elevated Excessive Cold Risk. DISCUSSION... Accumulating snow is possible Tuesday night into early Wednesday morning, especially for areas along and north of Interstate 80, which may affect the Wednesday morning commute. Bitterly cold temperatures are expected Thursday night into this weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be necessary through tonight. LMZ740>745-201000- Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 358 AM CST Mon Jan 19 2026 This Hazardous Weather Outlook is for portions of the Illinois nearshore waters of Lake Michigan and the Indiana nearshore waters of Lake Michigan. .DAY ONE...Today and Tonight. Weather hazards expected... Gale force winds and very hazardous waves. Significant Freezing Spray Risk. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Tuesday through Sunday... Hazardous conditions for small craft are likely. Visit us at www.weather.gov/chicago
Special Weather Statement National Weather Service Chicago/Romeoville IL 1243 AM CST Mon Jan 19 2026 ILZ013-023-033-103>108-INZ001-002-010-011-019-190900- DuPage-Kankakee-Iroquois-Northern Cook-Central Cook-Southern Cook- Northern Will-Southern Will-Eastern Will-Lake IN-Porter-Newton- Jasper-Benton- Including the cities of Naperville, Wheaton, Downers Grove, Lombard, Carol Stream, Kankakee, Bourbonnais, Bradley, Watseka, Gilman, Evanston, Des Plaines, Schaumburg, Palatine, Northbrook, Chicago, Cicero, Oak Lawn, Oak Park, La Grange, Calumet City, Oak Forest, Lemont, Orland Park, Park Forest, Joliet, Bolingbrook, Plainfield, Mokena, Channahon, Manhattan, Wilmington, Crete, Peotone, Beecher, Gary, Hammond, Merrillville, Portage, Valparaiso, Chesterton, Roselawn, Kentland, Morocco, Rensselaer, DeMotte, Fowler, and Oxford 1243 AM CST Mon Jan 19 2026 /143 AM EST Mon Jan 19 2026/ ...Heavy Snow Showers Along An Arctic Cold Front... A strong arctic cold front will continue moving across eastern Illinois and then into northwest Indiana early this morning. Heavy snow showers will accompany this front reducing visibility under one half mile and producing a quick half inch to locally one inch of additional snow accumulation. Westerly winds will gust as high as 40 mph producing blowing and drifting snow. Scattered snow showers and shallow drifting snow will persist overnight. Petr
Special Weather Statement National Weather Service Chicago/Romeoville IL 305 AM CST Mon Jan 19 2026 ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002- 010-011-019-191200- Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage- La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford- Northern Cook-Central Cook-Southern Cook-Northern Will- Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton- Including the cities of Rockford, Belvidere, Crystal Lake, Algonquin, McHenry, Woodstock, Waukegan, Buffalo Grove, Mundelein, Gurnee, Rochelle, Oregon, Byron, Dixon, DeKalb, Sycamore, Aurora, Elgin, Naperville, Wheaton, Downers Grove, Lombard, Carol Stream, Ottawa, Streator, La Salle, Mendota, Marseilles, Oswego, Yorkville, Plano, Morris, Coal City, Minooka, Kankakee, Bourbonnais, Bradley, Pontiac, Dwight, Fairbury, Watseka, Gilman, Paxton, Gibson City, Evanston, Des Plaines, Schaumburg, Palatine, Northbrook, Chicago, Cicero, Oak Lawn, Oak Park, La Grange, Calumet City, Oak Forest, Lemont, Orland Park, Park Forest, Joliet, Bolingbrook, Plainfield, Mokena, Channahon, Manhattan, Wilmington, Crete, Peotone, Beecher, Gary, Hammond, Merrillville, Portage, Valparaiso, Chesterton, Roselawn, Kentland, Morocco, Rensselaer, DeMotte, Fowler, and Oxford 305 AM CST Mon Jan 19 2026 /405 AM EST Mon Jan 19 2026/ ...Scattered Snow Showers and Blowing Snow Early This Morning... Narrow bands of snow showers will continue at times through early this morning over portions of northern Illinois and northwest Indiana. Visibility may drop below 1 mile at times directly beneath one of these bands and lead to hazardous travel conditions. Strong west northwest winds gusting up to 40 mph will also lead to blowing and drifting snow, especially in rural and open areas. Use extra caution if traveling early this morning! Petr
The national radar mosaic for the moment the first event began.
22 cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2026Every state in 2026This day in weather historyWarnings in Illinois, January 2026
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1308796, 1308798, 1308804, 1308805, 1308806, 1308807, 1308811, 1308814, 1308816, 1308824, 1308827, 1308817, 1308818, 1308826, 1308800, 1308801, 1308808, 1308812, 1308820, 1308821, 1308823, 1308825.